Potential High-Dose Risks of Oxycodone

Potential High-Dose Risks of OxycodoneOxycodone is an opioid painkiller that is frequently prescribed and often abused. Because it is so commonly used, it is easy for people to underestimate the potential dangers associated with the drug. Oxycodone can cause significant problems, especially when taken in high doses.

The Development of Oxycodone Dependence and Addiction

There are a number of dangers associated with consuming high doses of oxycodone. One significant risk is the development of drug dependence or addiction. Opioid painkillers like oxycodone are chemically similar to drugs made from the opium poppy like heroin and morphine and they can cause drug dependence in a similar way.

When oxycodone is consumed, the body releases a large amount of dopamine, which is the neurotransmitter associated with pleasure. The amounts released are far greater than what the body considers normal, so it reacts and adapts in order to restore balance. The higher the dosage of the drug, the more changes the body may experience. Eventually, an oxycodone user’s body may adapt and need the drug to be present in order for certain neurotransmitter levels to be within the normal range. Users are then said to be dependent and they experience withdrawal symptoms when they do not continue to consume oxycodone. People are addicted when they lose control of their consumption of the drug and continue to use it despite negative consequences.

Oxycodone-Related Emergency Room Visits

The Drug Abuse Warning Network (DAWN) monitors drug-related emergency room visits in order to determine the rate of adverse drug effects and to estimate rates of drug abuse. They note that in 2010, about half of all emergency room visits involving the misuse or abuse of pharmaceutical drugs involved narcotic pain relievers like oxycodone. This indicates that the drugs may be especially likely to cause both dependence and medical emergencies. A previous DAWN report found that in 2008, abuse of opioids like oxycodone was the second-most common form of drug abuse, surpassed only by marijuana.

Oxycodone Overdose

Oxycodone overdose can be very dangerous. The drugs are central nervous system depressants that slow bodily processes, including breathing. People who have overdosed on oxycodone will become very sleepy or become unconscious, their pupils will become small, and they will have trouble breathing. An oxycodone overdose can be fatal or can result in permanent brain damage. The overdose risk of oxycodone is increased when it is combined with alcohol or other drugs that also suppress the central nervous system, like many anti-anxiety drugs or antihistamines.

We Can Help Your Find Your Path to Recovery

If you have become addicted to oxycodone, we can help you find your path to recovery. Our toll-free helpline is available 24 hours a day, and our phone counselors can answer your questions and help you understand your treatment options. They can also check your insurance coverage for you, at no cost or obligation. Call today and begin a new life.